MAUDE Adverse Event Report: K2M, INC. SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X14 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X14 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 201-14014D
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Device Embedded In Tissue or Plaque (3165)
Date of Event 11/08/2019
Type of Reportable Event Serious Injury
Event or Problem Description
After an x-ray discovered three broken pyrenees self-starting screws, a patient underwent revision surgery.This report will capture the third of the three screws.
 
Additional Manufacturer Narrative
Visual inspection: x-ray images and the screw were examined and confirmed to have been fractured.Tip and shaft were reported to have fractured off and been left in the patient.Remaining portion of the screw was returned and showed little to no plastic deformation which indicates that brittle fracture had occurred.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: both the taps have a positive step at 10 mm.If preferred, self-starting screws may be used, which do not require any drilling or tapping.Screw insertion- insert the tifix bone screws through the plate using the size 10 tapered driver and tighten the bone screw until it begins to engage the plate.The size 10 tapered driver has a tapered, self-holding tip (stab and grab) to aid in insertion of the pyrenees screws.Repeat this procedure for the remaining screws."optional step" bone reduction- in cases where additional bone-lagging is required, a bone reduction screw can be used to draw the vertebral body closer to the plate.A contralateral tifix bone screw should then be inserted to hold the vertebral body to the plate.Replace the bone reduction screw with a tifix bone screw.Final tightening- after all the tifix bone screws have been secured, utilize the torque limiting handle in conjunction with the torque limiting hexalobe shaft for final tightening of the bone screws.The torque limiting screwdriver will provide a locking torque of 20 in-lbs (2.26 nm) and ensure the tifix locking technology is fully engaged and not over tightened.The anti-torque instrument is available for both pyrenees constrained and translational.This instrument docks onto the plate and is used as an anti-torque device when final tightening.Tifix locking technology- upon advancement of the screw, the screw head engages on the locking lip of the plate, lagging the plate down to the bone.Once bone lagging is complete, the revolutionary tifix locking technology commences.Due to a difference in material hardness and design, each screw head begins to reshape the screw hole and forms an autogenic lock to the plate upon insertion.With tifix, no additional locking is required.Realignment of a screw can be repeated up to three times without compromising the locking feature.It is unclear what caused the screw to fracture and a root cause for the reported issue could not be determined.
 
Event or Problem Description

Brand Name
SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X14 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9419496
Report Number3004774118-2019-00163
Device Sequence Number2424586
Product Code KWQ
UDI-Device Identifier10888857026995
UDI-Public10888857026995
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K063544
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number201-14014D
Device Catalogue Number201-14014D
Device Lot NumberTBC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Initial Date Received by Manufacturer 11/10/2019
Supplement Date Received by Manufacturer03/01/2020
Initial Report FDA Received Date12/05/2019
Supplement Report FDA Received Date03/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight46